Opioid connection — threat increasing

An opioid overdose alert is being issued for Northumberland County after an increase in suspected opioid drug poisonings was reported.

“The increased opioid overdose reports this week are troubling. We are issuing an alert to ensure the community takes immediate precautions,” said Dorothea Service, Harm Reduction Program Manager with the Haliburton, Kawartha, Pine Ridge District Health Unit (HKPR District Health Unit). “The drug supply in Ontario is contaminated with highly potent opioids, benzodiazepines, xylazine, and other substances that may impact the current drug poisoning crisis in our area.”

The Health Unit advises the use of naloxone in all cases of overdoses due to the possibility of opioid contamination or poisoning.

The HKPR District Health Unit’s Drug Poisoning Opioid Overdose Alert automatically flags increases in overdoses for community partners and first responders, which triggers enhanced outreach efforts and distribution of naloxone kits. Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose until the person can get to a hospital for treatment.

Naloxone kits are available for people who use opioids, as well as their family and friends. These can be picked up at Health Unit offices, local pharmacies, and other locations.

Anyone who sees a person overdosing is also urged to intervene.

Call 9-1-1 and give the person naloxone. The Good Samaritan Act protects anyone trying to help in an emergency from possible legal repercussions. The Good Samaritan Drug Overdose Act also helps protect people on the scene of an overdose from being charged for possessing or using drugs for their own use.

Signs of an overdose include very small pupils, slow or no breathing, cold and clammy skin, blue or purple fingernails or lips, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person.

Visit the HKPR District Health Unit’s webpage for a deeper look into the issue. Or to report instances of suspected drug poisoning or, in fact, any related to the improper use of drugs related to opioids. 

You can report anonymously about drug poisonings and drug-related information using the online submission form.

Image:TAP:Cobourg:2016